Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 28, 2005
Blood Tests and Insulin Injections, Weight and Weight Loss
Question from Omaha, Nebraska, USA:
I began taking Lantus and Humalog injections two years ago when oral medications stopped working. My A1c at the time was 9.7. Within a year, I had reduced it to 7.0, where it has stayed. However, since I have gotten down to 7.0, my weight has steadily increased. I have gone from 230 to 300 pounds in one year. Most of the weight is in my stomach, which seems bloated. I have only given injections in my stomach. Does this cause me to become more bloated? Or, is this just that I have not adequately controlled my eating with my insulin and exercise? I take four shots a day, Humalog with meals, and Lantus at bed. I also take 45mg of Actos.
Insulin injected into the abdomen only goes into the subcutaneous space. It does not enter the organs or bowel. The bloating and abdominal size increase of which you are speaking are probably the result of too much eating in addition to the increased insulin. It sounds like you would benefit from a comprehensive evaluation with a dietician who can evaluate your calorie requirements. If it turns out to be less than you are eating, you may have to decrease your insulin with the decreased food.